Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 4, NWS Shreveport, LA

March 9, 2019Bowie County, Cass County, Texas; Miller County, Arkansas

NWS Shreveport, LA issued this tornado warning at Mar 9, 2019, 10:14 AM CST for Bowie County, Cass County, Texas; Miller County, Arkansas. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2019, 10:14 AM CST (16:14 UTC)
Expired
Mar 9, 2019, 10:30 AM CST
In force
16 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Miller County, AR, Bowie County, TX, Cass County, TX

The radar

The Shreveport radar (KSHV), 87 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 10:14 AM CSTTSTM WND DMG6 Wnw Atlanta, TXTREE DOWN AT THE INTERSECTION OF HWY 96 AND HWY 77.
Mar 9, 10:16 AM CSTTSTM WND DMG4 Se Douglassville, TXSEVERAL TREES DOWN ON CR 3216 IN CASS COUNTY, TX. SOUTH OF DOUGLASVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 7:18 AM CSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 4.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
2.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

319 
WFUS54 KSHV 091614
TORSHV
ARC091-TXC037-067-091700-
/O.NEW.KSHV.TO.W.0004.190309T1614Z-190309T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
1014 AM CST Sat Mar 9 2019

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southern Miller County in southwestern Arkansas...
  Northeastern Cass County in northeastern Texas...
  Southeastern Bowie County in northeastern Texas...

* Until 1100 AM CST.
    
* At 1013 AM CST, a severe thunderstorm capable of producing a
  tornado was located near Atlanta, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Atlanta and Queen City around 1020 AM CST.
  Brightstar around 1035 AM CST.
  Fouke around 1045 AM CST.
  Garland around 1100 AM CST.

Other locations impacted by this tornadic thunderstorm include Fort
Lynn, Bloomburg, Red Hill, Domino and Douglassville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3338 9367 3336 9370 3334 9371 3332 9367
      3331 9370 3327 9370 3328 9373 3325 9370
      3323 9372 3323 9370 3321 9375 3318 9373
      3318 9376 3314 9378 3317 9380 3313 9382
      3315 9385 3312 9386 3307 9435 3317 9438
TIME...MOT...LOC 1613Z 255DEG 41KT 3313 9427 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

20
1 follow-up statement
153 
WWUS54 KSHV 091630
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
1030 AM CST Sat Mar 9 2019

ARC091-TXC037-067-091639-
/O.CAN.KSHV.TO.W.0004.000000T0000Z-190309T1700Z/
Miller AR-Cass TX-Bowie TX-
1030 AM CST Sat Mar 9 2019

...THE TORNADO WARNING FOR SOUTHERN MILLER...NORTHEASTERN CASS AND
BOWIE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened, and no longer 
appears capable of producing a tornado.  Therefore, the warning has 
been cancelled.  However gusty winds are still possible with this 
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 PM CST for
southwestern Arkansas...and northeastern Texas.


LAT...LON 3338 9367 3336 9370 3334 9371 3332 9367
      3331 9370 3327 9370 3328 9373 3325 9370
      3323 9372 3323 9370 3321 9375 3318 9373
      3318 9376 3314 9378 3317 9380 3313 9382
      3315 9385 3312 9386 3307 9435 3317 9438
TIME...MOT...LOC 1628Z 255DEG 41KT 3318 9405 

$$

20

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 9, 10:02 AM CST, 12 minutes earlier.

Area forecast discussion, Mar 9, 10:02 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1002 AM CST Sat Mar 9 2019

.UPDATE...
Based on latest radar trends and an axis of higher CAPE values
ahead of the convective line across East Texas, went ahead and
added several counties to SVR Watch 12, mainly along the southern
tier. Additionally, cancelled a few counties where the storms
cleared across southeast Oklahoma and northeast Texas on SVR watch
11. /05/

&&

.PREV DISCUSSION... /issued 722 AM CST Sat Mar 9 2019/

UPDATE...
Severe risk of mainly hail and damaging winds to continue through
much of the morning. Ongoing convection across mainly northeast
Texas and southeast Oklahoma at this time will continue spreading
east into southern Arkansas and extreme northern Louisiana.
Therefore, the severe thunderstorm watch has been expanded
eastward. /05/

PREV DISCUSSION... /issued 703 AM CST Sat Mar 9 2019/

AVIATION...

For the 09/12Z TAF period, mostly MVFR cigs are observed this
morning as breezy S/SW winds draw in Gulf moisture in the lower
flight levels. Expect convection to really begin increasing by mid
to late morning across East Texas and SHV/TXK and gradually spread
east toward ELD/MLU through the afternoon hours. Some storms could
be strong to severe with hail, gusty winds, and frequent lightning
the main aviation concerns. Showers and storms will eventually end
from west to east through this afternoon and evening with VFR cigs
returning before gradual clearing is expected overnight. S/SW wind
will range from near 12-18 kts with higher gusts of 25-30 mph even
outside of convection. Winds will gradually veer more W and then N
as a cold front advances through the region with speeds becoming
light to near calm after 10/03Z.

/19/

PREV DISCUSSION... /issued 453 AM CST Sat Mar 9 2019/

SHORT TERM.../Today through Sunday/

Severe weather threat continues through this afternoon...

Deep southerly flow continues to usher in ample Gulf moisture
this morning with dew points already in the mid to upper 60s
areawide. S/SW winds at the sfc will be increasing throughout the
morning so did expand the Lake Wind Advisory to cover all of the
region through late afternoon. Of course, the primary concern
continues to center around the potential for severe thunderstorms
near and along an advancing dry line across west central Texas and
farther north of the Red River into SW Oklahoma at this time.
Robust convection is ongoing in these areas with several severe
thunderstorm warnings already issued so far this morning. The
strongest storms are currently near and along the I-35 corridor
over north central Texas with large hail being the primary concern
although damaging winds are also a possibility as these storms
track east of the DFW metro on toward our western zones.

As a result, Severe Thunderstorm Watch 11 does include McCurtain
County Oklahoma and the western half of NE Texas south to I-20.
Initially, look for storms to be elevated with very steep mid-
level lapse rates. However, as the dry line moves closer to the
region and temperatures warm, the capping inversion should start
to erode such that some surface-based instability should be
available for additional convective development as the day wears
on into the afternoon hours. Short-term progs also continue to a
show some 1500-2000 SBCAPE values possibly edging into our area
along with a 60-65 kt LLJ developing as winds continue to veer SW.
All this to say we also cannot rule out an isolated tornado or
two with the current Day 1 Convective Outlook placing much of our
area in a Slight Risk, generally along and north of I-20. Storms
will expand farther eastward through the afternoon with our NW
half beginning to clear later in the day behind the advancing dry
line. Severe potential will continue across our eastern areas
through the late afternoon before diminishing closer to sunset.

The cold front will finally begin to usher into the region this
evening and overnight but with little fanfare as the severe threat
will be over by this time. Look for gradually clearing skies with
temperatures falling into the 40s to lower 50s with light winds.
Through the day on Sunday, expect the frontal boundary to stall
down near the coast with some returning moisture along with weak
isentropic ascent. This may be enough to initiate a few showers,
mainly across our NW zones where a weak shortwave is also expected
to track along the middle Red River Valley on Sunday afternoon.
Highs on Sunday will manage to climb back into the 60s and 70s
with not much of an air mass change despite the frontal passage.

/19/

LONG TERM.../Sunday Night through Friday/

A stationary front will still be located near or just north of the
Gulf coast at the start of the period. Increasing isentropic ascent
should result in the development of scattered showers and
thunderstorms across much of the area. Coverage should increase
through the day and into Monday night as the front lifts back north
across the area. Southwesterly flow aloft should provide an ample
supply of deep layer moisture. The best rain chances during the day
Monday will be across East Texas south of Interstate 20 but will
shift northward with the warm front into Southeast Oklahoma and
extreme Northeast Texas by Monday night.

On Tuesday, a strong shortwave trough will dig into Northwest
Mexico. Forcing for ascent will spread over a large portion of the
Southern Plains. Most of the convection will remain over Oklahoma
and Texas on Tuesday and will become more focused along a rapidly
developing lee surface trough and Pacific cold front/dryline. As the
shortwave trough ejects northeast and into Kansas by noon Wednesday,
the dryline and associated surface low will surge eastward towards
our area. Strong to severe convection should develop ahead of the
dryline across Oklahoma and Texas late Tuesday, and this line of
storms should move into the western fringes of our area around
sunrise Wednesday before marching across the remainder of the area
during the daytime hours. In addition to the severe weather threat,
heavy rain and flooding may be a concern depending on how much rain
is received Monday and Tuesday.

The GFS has backed off considerably in regards to any lingering
rainfall after 00z Thursday. The ECMWF, which is showing better run-
to-run consistency, still suggests the frontal boundary will become
stationary across our area until Friday. If the front does stall,
this will keep showers and a few thunderstorms across at least the
southeast half of the forecast area for much of Thursday. A longwave
trough axis should bring another cold front through the area by
Friday morning finally pushing the precipitation out of the area and
ushering considerably drier and air into the region for Friday and
the following weekend.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  49  71  51 /  90  10  10  30
MLU  78  52  71  50 /  80  40  10  30
DEQ  74  44  62  46 /  90   0  10  30
TXK  76  47  64  47 / 100   0  10  30
ELD  75  47  69  48 / 100  10  10  30
TYR  76  49  70  50 /  90   0  10  30
GGG  78  49  72  50 /  90   0  10  30
LFK  77  52  75  55 /  50  10  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 4 PM CST this afternoon for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory until 4 PM CST this afternoon for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 4 PM CST this afternoon for OKZ077.

TX...Lake Wind Advisory until 4 PM CST this afternoon for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

05/09/19
Hazardous weather outlook, Mar 9, 6:05 AM CST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
605 AM CST Sat Mar 9 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
605 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Severe thunderstorms are possible today as a dryline moves across
the region. The entire area is at risk for severe weather, but the
greatest threat should be north of line from Alto Texas to
Columbia Louisiana. Tornadoes, large hail, and damaging winds will
be possible. The severe weather threat will diminish from west to
east and should end completely by sunset.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms will return Monday and Tuesday as a warm
front moves northward across the area. Locally heavy rainfall
could lead to isolated flooding.

Strong to severe thunderstorms will be possible again early
Wednesday morning through late Wednesday afternoon. Damaging winds
and large hail will be the primary threats, but isolated tornadoes
cannot be ruled out.

The severe weather threat should end by Wednesday evening, but
rain will likely linger across portions of Southern Arkansas, much
of Louisiana, and Deep East Texas until early Friday morning.
Given the rainfall already expected earlier in the week, any
additional heavy rainfall could lead to more flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through late this
afternoon.

09

In the hours before

Special weather statement, Mar 9, 6:55 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
655 AM CST Sat Mar 9 2019

OKZ077-TXZ096-091345-
McCurtain OK-Red River TX-
655 AM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCCURTAIN AND NORTHERN
RED RIVER COUNTIES UNTIL 745 AM CST...

At 654 AM CST, Doppler radar was tracking a strong thunderstorm over
Bagwell, or 10 miles northwest of Clarksville, moving northeast at 65
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville, Idabel, Broken Bow, Bagwell, Manchester, Detroit,
Millerton, Haworth, Garvin, Moon, Goodwater, Shinewell, Woodland,
Redland, America, Kiomatia, Oak Hill, Golden, Bokhoma and Farmers
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 AM CST for
southeastern Oklahoma...and northeastern Texas.

LAT...LON 3383 9531 3420 9466 3380 9448 3370 9474
      3369 9475 3347 9531
TIME...MOT...LOC 1254Z 243DEG 55KT 3367 9522

09
Local storm report, Mar 9, 7:57 AM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
757 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             2 NNE DE QUEEN          34.07N 94.32W
03/09/2019  E0.70 INCH       SEVIER             AR   EMERGENCY MNGR

&&

CN
Local storm report, Mar 9, 7:59 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
759 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND GST     2 NNE DE QUEEN          34.07N 94.32W
03/09/2019  E60 MPH          SEVIER             AR   EMERGENCY MNGR

&&

CN
Local storm report, Mar 9, 9:02 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
902 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     FLASH FLOOD      1 NW DE QUEEN           34.05N 94.35W
03/09/2019                   SEVIER             AR   TRAINED SPOTTER

            WATER ACROSS CIRCLE DRIVE. 3 INCHES OF RAIN
            ALSO MEASURED BY THE PUBLIC AND REPORTED VIA
            SOCIAL MEDIA.

&&

CN
Local storm report, Mar 9, 9:17 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
917 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     14 N DIERKS             34.32N 93.98W
03/09/2019                   HOWARD             AR   TRAINED SPOTTER

            REPORTS OF CHICKEN HOUSES AND BARNS DAMAGED
            AND TREES AND POWER LINES DOWN IN THE ATHENS
            AREA.

&&

CN
Local storm report, Mar 9, 10:07 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1007 AM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     TSTM WND GST     1 NNW PITTSBURG         33.01N 94.98W
03/09/2019  E60 MPH          CAMP               TX   PUBLIC

&&

CN

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:03 AM CSTSpecial Weather StatementSHVRed River42 min
Mar 9, 6:55 AM CSTSpecial Weather StatementSHVRed River50 min
Mar 9, 7:08 AM CSTSevere Thunderstorm WarningSHVRed River67 min
Mar 9, 8:41 AM CSTSevere Thunderstorm WarningSHVCamp, Franklin, Morris, Smith, Titus, Upshur and 1 more49 min
Mar 9, 9:24 AM CSTSevere Thunderstorm WarningSHVGregg, Harrison, Marion, Rusk, Smith, Upshur and 1 more66 min
Mar 9, 9:29 AM CSTSevere Thunderstorm WarningSHVBowie, Camp, Cass, Morris, Red River, Titus and 1 more61 min
Mar 9, 10:24 AM CSTSevere Thunderstorm WarningSHVBowie, Cass, Marion66 min
Mar 9, 10:33 AM CSTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk, Smith42 min
Mar 9, 10:40 AM CSTTornado WarningSHVCass, Marion50 min
Mar 9, 11:17 AM CSTSevere Thunderstorm WarningSHVGregg, Harrison, Panola, Rusk43 min
Mar 9, 11:34 AM CSTSpecial Weather StatementSHVCherokee, Rusk41 min
Mar 9, 11:56 AM CSTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk39 min
Mar 9, 12:04 PM CSTSpecial Weather StatementSHVPanola, Shelby41 min
Mar 9, 12:12 PM CSTSpecial Weather StatementSHVNacogdoches48 min
Mar 9, 12:50 PM CSTSpecial Weather StatementSHVShelby40 min
Mar 9, 12:52 PM CSTSpecial Weather StatementSHVNacogdoches38 min
Mar 9, 1:44 PM CSTSpecial Weather StatementSHVShelby46 min
Mar 9, 3:13 PM CSTSpecial Weather StatementSHVAngelina32 min
Mar 9, 5:50 AM CSTSpecial Weather StatementSHVHoward, Sevier40 min
Mar 9, 7:41 AM CSTSevere Thunderstorm WarningSHVHoward, Sevier34 min
Mar 9, 8:17 AM CSTSevere Thunderstorm WarningSHVHoward, Sevier43 min
Mar 9, 11:20 AM CSTSevere Thunderstorm WarningSHVColumbia, Nevada, Union40 min
Mar 9, 11:24 AM CSTTornado WarningSHVColumbia36 min
Mar 9, 11:59 AM CSTSevere Thunderstorm WarningSHVColumbia, Union37 min
Mar 9, 12:28 PM CSTSpecial Weather StatementSHVUnion47 min

Nearby

Tornado Warnings in Texas, 2019Tornado Warnings in Arkansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.